North Dakota, 2010

Blizzard and Heavy Snow in North Dakota, December 29 to 31, 2010

December 29 to 31, 2010 · NWS BIS · 18 events in 18 counties and zones

An inverted trough extending north from an area of surface low pressure over the central plains, brought heavy snow to portions of west and central North Dakota from Wednesday, December 29th until early Thursday, December 30th. Short wave impulses originating from an upper trough enhanced the snowfall, and led to storm total amounts up to seven inches over some areas.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An inverted trough extending north from an area of surface low pressure over the central plains, brought heavy snow to portions of west and central North Dakota from Wednesday, December 29th until early Thursday, December 30th. Short wave impulses originating from an upper trough enhanced the snowfall, and led to storm total amounts up to seven inches over some areas.

Forcing for snow eventually pushed further east, with an enhanced area of snow developing over the southern James River Basin from Thursday, December 30th through Friday, December 31st. Up to near fourteen inches of snow was reported.

In addition to the heavy snow, as the surface low over the central plains lifted northeast into the Upper Mississippi Valley December 30th and 31st, a strong pressure gradient developed over central South Dakota and eastern North Dakota. A prolonged period of strong winds over 40 mph, combined with continued snowfall and fresh snow cover on the ground, resulted in blizzard conditions over portions of south central North Dakota from Thursday December 30th through the morning hours of Saturday, January 1st.

Numerous travel advisories were issued by state and county officials during this event. Several road closures also occurred, including Interstate 94 from Jamestown to Fargo for several days, and Bismarck to Jamestown New Year's Eve Night through the morning hours of New Year's Eve Day (See Storm Data for January 2011).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 29, 4:05 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Dec 29, 4:05 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CST WED DEC 29 2010

.SYNOPSIS...DEEP LOW PRESSURE OVER HUDSON BAY WITH DEVELOPING TROUGH
IN THE LEE OF THE ROCKIES AS THE ANTICIPATED LONGWAVE TROUGH OVER
THE WEST COAST EXPANDS EASTWARD AND MOVES ACROSS THE ROCKIES.

&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

THE MAIN CONCERN FOR THIS SHORT TERM PERIOD IS THE DEVELOPING STORM
AND THE WINTER STORM WATCH THAT IS CURRENTLY IN EFFECT FOR TONIGHT
THROUGH THURSDAY NIGHT.

USED A BLEND OF THE MODELS WHICH ARE IN FAIRLY GOOD AGREEMENT...WITH
AN EMPHASIS ON THE GFS AND ECMWF WHICH LOOK REMARKABLY SIMILAR.

THE INITIAL ENERGY FROM THE LEADING EDGE OF THE UPPER LEVEL
SHORTWAVES IS FORECAST TO ENTER WESTERN NORTH DAKOTA LATE THIS
MORNING...WITH STRONG ISENTROPIC LIFT AND VERY STRONG FRONTOGENETIC
FORCING...AND EXPECTING ACCUMULATING SNOW TO BEGIN THIS AFTERNOON
FOR NORTHWESTERN NORTH DAKOTA. MODEL ESTIMATES/BLENDS RESULT IN 1 TO
2 INCH ACCUMULATIONS IN THE NORTHWEST THIS AFTERNOON. A MORE POTENT
SHORTWAVE IMPULSE MOVES IN TONIGHT AND THE FRONTOGENETIC FORCING
REMAINS QUITE STRONG - OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA
THIS WEDNESDAY EVENING...THEN SHIFTING TO NORTH CENTRAL NORTH DAKOTA
AFTER MIDNIGHT.

MEANWHILE AT THE SURFACE A LOW IS FORECAST TO DEVELOP QUICKLY IN THE
LEE OF THE ROCKIES WITH A TROUGH EXTENDING FROM THE LOW STRETCHING
FROM THE SOUTHWEST CORNER OF NORTH DAKOTA TO BETWEEN DEVILS LAKE AND
JAMESTOWN. THE FRONTOGENETIC FORCING MENTIONED ABOVE WILL TAKE PLACE
MAINLY NORTH OF THE SURFACE TROUGH. TONIGHT THE LOW MOVES ACROSS
SOUTH DAKOTA AND THEN DEVELOPS FARTHER SOUTH INTO NEBRASKA/KANSAS BY
THURSDAY MORNING. THE INVERTED TROUGH DEVELOPS/MOVES QUICKLY INTO
WESTERN MINNESOTA. THE SURFACE PRESSURE GRADIENTS STRENGTHEN DURING
THE DAY TODAY...AND REMAIN QUITE STRONG THROUGH THURSDAY NIGHT.

THUS WILL UPGRADE THE NORTHERN COUNTIES TO A WINTER STORM WARNING.
WILL BEGIN THE WARNING FOR DIVIDE/WILLIAMS/MCKENZIE COUNTIES THIS
AFTERNOON...WITH THE REST OF NORTH CENTRAL NORTH DAKOTA BEGINNING
TONIGHT. WILL KEEP THE SOUTHWEST AND SOUTH CENTRAL IN THE WINTER
STORM WATCH SINCE WORSENING CONDITIONS ARE NOT EXPECTED UNTIL LATER
TONIGHT. WILL LET THE DAY SHIFT FINE-TUNE ANY WARNINGS OR ADVISORIES
FOR THE SOUTHERN COUNTIES FOR TONIGHT.

TO SUMMARIZE...EXPECTING DEVELOPING SNOW TO BEGIN IN THE
NORTHWEST THIS AFTERNOON AND INCREASE IN INTENSITY TONIGHT AS IT
SPREADS INTO THE NORTH CENTRAL. WHILE HEAVY SNOWS ARE ACCUMULATING
IN THE NORTH TONIGHT...LIGHT TO MODERATE AMOUNTS WILL DEVELOP IN THE
SOUTH TONIGHT. ON THURSDAY THE NORTH WILL SEE LIGHT SNOW
ACCUMULATIONS...WHILE THE SOUTHERN COUNTIES SHOULD BE RECEIVING
MODERATE TO HEAVY SNOW AMOUNTS. BY THURSDAY NIGHT LIGHT SNOW IS
EXPECTED...WITH THE JAMES RIVER BASIN POSSIBLY CONTINUING RECEIVING
MODERATE AMOUNTS. IN ADDITION TO THE SNOW...STRONG WINDS OF 15 TO 30
MPH WILL CREATE BLOWING AND DRIFTING SNOW ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA TONIGHT THROUGH THURSDAY NIGHT. THUS EVEN
THOUGH SNOWFALL MAY END IN THE NORTHWEST LATE ON THURSDAY...BLOWING
AND DRIFTING SNOW WILL REMAIN A HAZARD. SOME AREAS IN OPEN COUNTRY
MAY SEE NEAR BLIZZARD CONDITIONS AT TIMES. ALSO TEMPERATURES WILL BE
PLUMMETING BEGINNING THIS AFTERNOON IN THE NORTH AND STATEWIDE
TONIGHT...AND WIND CHILLS OF 20 TO 30 BELOW WILL ALSO BE A THREAT.

.LONG TERM...FRIDAY THROUGH TUESDAY...

THE MAIN FORECAST CONCERN FOR THE EXTENDED PERIOD WILL BE THE SNOW
CHANCES AND SNOW AMOUNTS FOR FRIDAY INTO FRIDAY NIGHT. THE 00Z
MEDIUM RANGE MODELS CONTINUE TO PROG A SHORTWAVE TO LIFT ACROSS THE
NORTHERN PLAINS FRIDAY THROUGH FRIDAY NIGHT. THE LATEST RUNS OF THE
GFS/ECWMF/GEM ARE NOW SLIGHTLY FARTHER EAST WITH THE PLACEMENT OF
THIS FEATURE. THEREFORE THE FOCUS FOR THE HEAVIEST SNOWFALL HAS
SHIFTED SLIGHTLY FARTHER EAST RELATIVE TO THE PREVIOUS FORECAST. THE
UPPER LEVEL ENERGY ASSOCIATED WITH THIS SECOND ROUND OF SNOW IS FAR
GREATER THAN THE AVAILABLE ENERGY ASSOCIATED WITH THE SNOWFALL IN
THE SHORT TERM PERIOD. FURTHERMORE...THE 00Z GFS/ECWMF/GEM ARE
CONSISTENT WITH THE SYNOPTIC FEATURES AND PROG DEEP LAYER Q-VECTOR
CONVERGENCE TO MOVE ACROSS THE EASTERN PORTIONS OF NORTH
DAKOTA...ENHANCING SYNOPTIC ASCENT. THE LATEST MEDIUM RANGE MODELS
ALSO SET UP A TROWAL AXIS (USING THE 500MB THETA-E FIELDS AS A
PROXY) OVER THE BIS/FGF CWA BOUNDARY 06Z SATURDAY. THIS FEATURE
COMBINED WITH THE SYNOPTIC ASCENT ALREADY IN PLACE WILL INCREASE THE
POTENTIAL FOR A HEAVY BANDED SNOWFALL EVENT...PRIMARILY AFFECTING
THE AREAS ALONG AND EAST OF A WELLS TO KIDDER TO LOGAN TO MCINTOSH
COUNTY LINE INTO THE JAMESTOWN AREA. WINDY CONDITIONS WESTERN AND
CENTRAL NORTH DAKOTA SHOULD ALSO GENERATE BLOWING AND DRIFTING SNOW
AND POSSIBLE BLIZZARD CONDITIONS. STRONG COLD AIR ADVECTION COMBINED
WITH THE WINDY CONDITIONS ALSO HAVE THE POTENTIAL TO GENERATE WIND
CHILLS OF -25F AND BELOW FRIDAY THROUGH FRIDAY NIGHT. FOR NOW WILL
HOLD OFF ISSUING A WINTER STORM WATCH FOR THE AFFECTED AREAS TO
AVOID CONFUSION WITH THE CURRENT HAZARD PRODUCTS IN EFFECT.
FURTHERMORE...THERE IS STILL A BIT OF UNCERTAINTY WITH THE TRACK OF
THE SHORTWAVE AS THE RECENT MODEL TRENDS HAVE BEEN PUSHING THIS
FEATURE SLIGHTLY EASTWARD. THIS TREND MAY CONTINUE AS THE EVENT
UNFOLDS.

THE SNOW CHANCES SHOULD TAPER OFF BY SATURDAY AS THE SHORTWAVE
EXITS NORTHEAST INTO ONTARIO. A PROGRESSIVE PATTERN SHOULD SET UP IN
IN ITS WAKE OVER THE NORTHERN PLAINS THROUGH THE REMAINDER OF THE
EXTENDED. THE LATEST MEDIUM RANGE MODEL SOLUTIONS DIFFER WITH
RESPECT TO THE TIMING AND STRENGTH OF THE NEXT SHORTWAVE EXPECTED TO
AFFECT THE REGION EARLY NEXT WEEK. THE GEM/ECMWF ARE MORE
PROGRESSIVE WITH THE NEXT SYSTEM WHEREAS THE LATEST GFS IS ABOUT 24
HOURS SLOWER WITH THE NEXT SHORTWAVE. GIVEN THE MODEL TO MODEL
INCONSISTENCIES...BROADBRUSHED A SLIGHT CHANCE FOR SNOW ACROSS THE
NORTHERN CWA FOR THE SUNDAY-MONDAY PERIOD. AS THE SHORTWAVE EXITS
THE REGION...DRY CONDITIONS SHOULD DEVELOP BY TUESDAY.

&&

.AVIATION...

VFR CONDITIONS SHOULD PREVAIL ACROSS THE NORTH DAKOTA
TERMINAL AERODROMES THROUGH 18Z WEDNESDAY. CONDITIONS ACROSS
NORTHERN NORTH DAKOTA (KISN-KMOT) SHOULD RAPIDLY DETERIORATE TO
IFR/TEMPO LIFR CIGS AND VSBYS AFTER 18Z WEDNESDAY AS AN UPPER LEVEL
DISTURBANCE MOVES OVER THE REGION AND GENERATES -SN. CONDITIONS OVER
THE TERMINAL AERODROMES ALONG THE I-94 CORRIDOR SHOULD DETERIORATE
TO MVFR CIGS/VSBYS THIS AFTERNOON...AND SHOULD CONTINUE TO
DETERIORATE TO IFR/LIFR CONDITIONS OVERNIGHT. WINDS WILL ALSO SHIFT
NORTHEASTERLY THROUGH THE PERIOD AND INCREASE TO 15-20 KNOTS
SUSTAINED WITH HIGHER GUSTS WEDNESDAY NIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE THURSDAY NIGHT
FOR NDZ019-020-022-023-025-031>037-040>048-050-051.

WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST FRIDAY FOR
NDZ001-009-017.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST FRIDAY
FOR NDZ002>005-010>013-018-021.

&&

SHORT TERM...JV
LONG TERM/AVIATION...TM
Hazardous weather outlook, Dec 29, 5:29 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
529 AM CST WED DEC 29 2010

NDZ001-009-017-301130-
DIVIDE-WILLIAMS-MCKENZIE-
529 AM CST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING THIS AFTERNOON THROUGH THURSDAY NIGHT FOR
HEAVY SNOW...BLOWING AND DRIFTING SNOW...AND DANGEROUS WIND
CHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNING CONTINUES THURSDAY AND THURSDAY NIGHT.

A SLIGHT CHANCE OF LIGHT SNOW FRIDAY AND FRIDAY NIGHT...WITH WINDY
CONDITIONS CREATING AREAS OF BLOWING AND DRIFTING SNOW. DANGEROUS
WIND CHILLS ALSO EXPECTED.

FOR DETAILS...CURRENT FORECASTS AND WEATHER STATEMENTS ARE AVAILABLE
AT WWW.WEATHER.GOV/BIS OR YOUR FAVORITE LOCAL MEDIA OUTLET.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS AND WEATHER SPOTTERS ARE ENCOURAGED TO CALL
THE NATIONAL WEATHER SERVICE WITH SNOWFALL AMOUNTS AND OTHER
HAZARDS DURING THE STORM. LOCAL AND STATE OFFICIALS CAN ALSO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

NDZ002>005-010>013-018-021-301130-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
DUNN-MCLEAN-
529 AM CST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING TONIGHT THROUGH THURSDAY NIGHT FOR HEAVY
SNOW...BLOWING AND DRIFTING SNOW...AND DANGEROUS WIND CHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WARNING CONTINUES THURSDAY AND THURSDAY NIGHT.

MODERATE TO HEAVY SNOW EXPECTED AGAIN FRIDAY AND FRIDAY
NIGHT...WITH WINDY CONDITIONS CREATING AREAS OF BLOWING AND
DRIFTING SNOW. DANGEROUS WIND CHILLS ALSO EXPECTED.

FOR DETAILS...CURRENT FORECASTS AND WEATHER STATEMENTS ARE AVAILABLE
AT WWW.WEATHER.GOV/BIS OR YOUR FAVORITE LOCAL MEDIA OUTLET.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS AND WEATHER SPOTTERS ARE ENCOURAGED TO CALL
THE NATIONAL WEATHER SERVICE WITH SNOWFALL AMOUNTS AND OTHER
HAZARDS DURING THE STORM. LOCAL AND STATE OFFICIALS CAN ALSO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

NDZ019-020-022-023-025-031>037-040>048-050-051-301130-
MERCER-OLIVER-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
529 AM CST WED DEC 29 2010 /429 AM MST WED DEC 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WATCH TONIGHT THROUGH THURSDAY NIGHT FOR THE
POTENTIAL OF HEAVY SNOW. BLOWING AND DRIFTING SNOW AND DANGEROUS
WIND CHILLS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINTER STORM WATCH CONTINUES THURSDAY AND THURSDAY NIGHT.

THERE IS A CHANCE OF LIGHT SNOW IN SOUTHWESTERN NORTH DAKOTA...AND MODERATE
TO HEAVY SNOW IN SOUTH CENTRAL NORTH DAKOTA...FRIDAY AND FRIDAY
NIGHT...WITH WINDY CONDITIONS CREATING AREAS OF BLOWING AND
DRIFTING SNOW. DANGEROUS WIND CHILLS ALSO EXPECTED.

FOR DETAILS...CURRENT FORECASTS AND WEATHER STATEMENTS ARE AVAILABLE
AT WWW.WEATHER.GOV/BIS OR YOUR FAVORITE LOCAL MEDIA OUTLET.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS AND WEATHER SPOTTERS ARE ENCOURAGED TO CALL
THE NATIONAL WEATHER SERVICE WITH SNOWFALL AMOUNTS AND OTHER
HAZARDS DURING THE STORM. LOCAL AND STATE OFFICIALS CAN ALSO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard, 8 heavy snow. Local standard time, as filed.

Heavy Snow, Williams

When
December 29, 11:00 AM CST to December 30, 3:00 AM CST
Where
Williams forecast zone
Reported by
Official NWS Observations
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

The National Weather Service in Williston reported a storm total snowfall of 7.1 inches.

Heavy Snow, McKenzie

When
December 29, 11:00 AM CST to December 30, 3:00 AM CST
Where
McKenzie forecast zone
Reported by
Public
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

A storm total snowfall of 6.4 inches was reported in Watford City by the public.

Heavy Snow, Mountrail

When
December 29, 1:00 PM CST to December 30, 9:00 AM CST
Where
Mountrail forecast zone
Reported by
Public
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

An estimated storm total snowfall of 6 inches was reported over portions of Mountrail County.

Heavy Snow, Ward

When
December 29, 1:00 PM CST to December 30, 9:00 AM CST
Where
Ward forecast zone
Reported by
COOP Observer

The cooperative observer in Minot reported a storm total snowfall of 6 inches.

Heavy Snow, McHenry

When
December 29, 1:00 PM CST to December 30, 9:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

The cooperative observer in Drake reported a storm total snowfall of 7 inches.

Heavy Snow, McLean

When
December 29, 1:00 PM CST to December 30, 9:00 AM CST
Where
McLean forecast zone
Reported by
COOP Observer

The cooperative observer in Butte reported a storm total snowfall of 7 inches.

Heavy Snow, Dunn

When
December 29, 3:00 PM CST to December 30, 3:00 AM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

The cooperative observer in Halliday reported a storm total snowfall of 6 inches.

Heavy Snow, Pierce

When
December 29, 3:00 PM CST to December 30, 9:00 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

An estimated storm total snowfall of 6 inches fell over portions Pierce County.

Blizzard, Stutsman

When
December 30, 12:00 PM CST to December 31, 11:59 PM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

A storm total snowfall of 9 inches was reported in Jamestown. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011. Interstate 94 from Bismarck to Jamestown was closed from Friday night December 31st through Saturday morning January 1st. Interstate 94 east of Jamestown was closed from December 30th through January 2nd.

Blizzard, La Moure

When
December 30, 12:00 PM CST to December 31, 11:59 PM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

A storm total snowfall of 10 inches was reported in Verona. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011.

Blizzard, Dickey

When
December 30, 12:00 PM CST to December 31, 11:59 PM CST
Where
Dickey forecast zone
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

A storm total snowfall of 19.5 inches was reported at Oakes. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011.

Blizzard, Logan

When
December 30, 12:00 PM CST to December 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

A storm total snowfall of 6.5 inches was reported in Napoleon. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011.

Blizzard, McIntosh

When
December 30, 12:00 PM CST to December 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

A storm total snowfall of 6.9 inches was reported in Ashley. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011.

Blizzard, Emmons

When
December 30, 12:00 PM CST to December 31, 11:59 PM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

A storm total snowfall of 7 inches was reported in Linton. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011.

Blizzard, Sioux

When
December 31, 3:00 PM CST to 11:59 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer

A storm total snowfall of 3 to 5 inches fell over Sioux County. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011.

Blizzard, Kidder

When
December 31, 3:00 PM CST to 11:59 PM CST
Where
Kidder forecast zone
Reported by
COOP Observer
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

A storm total snowfall of 5 to 8 inches fell over Kidder County. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011.

Blizzard, Wells

When
December 31, 3:00 PM CST to 11:59 PM CST
Where
Wells forecast zone
Reported by
COOP Observer
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

A storm total snowfall of 3 to 5 inches fell over Wells County. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011.

Blizzard, Foster

When
December 31, 3:00 PM CST to 11:59 PM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

A storm total snowfall of 3 to 5 inches fell over Foster County. Strong northerly winds up to 45 mph combined with the snow to produce a prolonged period of blizzard conditions. The blizzard conditions continued January 1st, 2011.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274227, 274229, 274231, 274232, 274233, 274234, 274235, 274236, 274681, 274682, 274683, 274684, 274685, 274686, 274687, 274688, 274689, 274690.